News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Urine Bilirubin, Intermittent Night Abdominal Pain- Worried!


 Synergie - Thu Dec 11, 2008 5:01 pm

I am a 33 yo female, otherwise healthy (except for an ongoing shoulder issue related to repeated subluxations).

I recently had a urinalysis done at a routine medical, and was told that there was bilirubin (and also some ketones). I was sent for a follow-up urinalysis at the lab which I am now awaiting for a result from.

In the mean time I looked up bilirubin in urine on the net and found that it should never be in the urine at all normally, and that it usually indicates some problem with the liver. Of course this worries me. I have no liver trouble in my family history, I do not drink often (maybe a glass of wine at a special occassion), do not smoke, have never used drugs, and I was vaccinated against hep A and B quite some time ago (~8 yrs ago). I have been in the carribean recently though (in the spring). I have no jaundice, no clay colored stools, and feel well in general. I am in the military, and try to stay in decent shape though I might do good to lose about 10-15 lbs.

I do have intermittent incidences where I am awaken in the middle of the night with pretty severe pain, in the upper abdominal area, usually more to the center. This sometimes spreads to the back in between the shoulders. It lasts maybe 20-30 mins and then goes away....always. It never lasts more than that. I have had this for about 10 years intermittently. It's usually after I have eaten something high in fat content. When this first happened to me, I had it investigated due to a VERY high incidence of gallbladder stones/trouble in my Father's side of the family, and they did an ultrasound and they found no stones. I was told it 'could' be sludge but nothing more was done as they could not find anything significant, and now I just stay away from things that are high in fat to prevent it as best I can.

Now I am worried. Could this pain be liver related and not gallbladder related? Its always ONLY at night. What about the bilirubin showing up in my urine? It's never shown up before in any other regular medicals (They would have informed me) All of the liver issues mentioned as a possible cause for bilirubin in urine, seem to be very serious, possibly life threatening illnesses. Can gallbladder issues possibly cause bilirubin to show in urine? If there were no gall stones found 10 years ago, could it still have been gallbladder? Should I worry myself to death over this, even though I have no jaundice, etc?? Could the intermittent night time upper abdominal pain and the bilirubin be related?

The other thing is, for my shoulder injury I am taking Motrin regularly, however it does cause some stomach pain after awhile of using it, so I switch to tylenol sometimes to give my stomach a break. Could taking tylenol on a regular basis (in normal dosages - ie two extra strength every 4-6 hours for a few days at a time) could this possibly over time cause acetaminophen poisoning?

I am grasping at straws here to figure this out.
 John Kenyon, CNA - Thu Dec 11, 2008 10:00 pm

User avatar Hi there -

First and foremost, no, do not worry your self to death over this! Seriously, that isn't a good idea. A healthy concern would be appropriate, but don't make yourself ill when you otherwise feel OK. Now then, that being said, I strongly suspect you have some sort of gallbladder problem, and it may have slowly worked its way to where it may now be possible to visualize it, although not all cholecystits comes with stones and sludge (this is an odd thing that can happen in a minority of patients and usually involves some sort of spasm of the gallbladder or the duct). Still, after 10 years, and with the cause-and-effect history you've described, plus your family history, I would be very surprised if you were to absolutely not have some form of gallbladder disease.

Oh, another quick caveat, Tylenol in the amounts you're taking shouldn't ever be toxic, but with the potential for some liver/biliary involvement, it's probably a good idea, just on principle, to avoid Tylenol til this problem has been diagnosed, and go back to Motrin or perhaps the Advil gelcaps (which seem to irritate the stomach a little less).

Gallbladder problems often occur only at night for reasons that are unclear to me, and that's one of its hallmarks. In fact the symptoms you've described are almost all classic for cholecystitis, and it sometimes can be difficult to visualize, but with the newer hida scan technology it's a become a little easier. Ultrasound, in this particular area, really isn't that accurate. Finallty, gallbladder problems certainly could cause small amounts of bilirubin to appear in the urine. It all seems to fit perfectly.

I hope this is helpful and answers your concerns. Please have yourself evaluated for gallbladder disease, and I think you may find this time there's something there. If not, the problem still will need a look, but from all you've told us it seems like a textbook situation.

Best of luck to you. Please stay in touch with us here.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here